New York, 2017

Flooding in New York, November 5 to 9, 2017

November 5 to 9, 2017 · NWS BUF · 10 events in 7 counties and zones

After a warm front brought soaking rains to the region, a cold front brought additional rain. The heavy precipitation fell on already saturated ground resulting in both area and river flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

After a warm front brought soaking rains to the region, a cold front brought additional rain. The heavy precipitation fell on already saturated ground resulting in both area and river flooding. Rainfall amounts of three to four inches were reported. Roads were flooded and closed in Akron, Rapids, Wolcottsville, Rochester, Athol Springs, Warsaw, Brighton, Cassadaga, and Macedon. Several area creeks and river exceeded flood stage. Cazenovia Creek at Ebenezer crested at 12.29 feet at 5:15 AM on the 6th (Flood Stage is 10 feet). Cayuga Creek at Lancaster crested at 9.43 feet at 3:00 AM on the 6th (Flood Stage is 8 feet). Tonawanda Creek at Attica crested at 9.62 feet at 2:30 AM on the 6th (Flood Stage is 8 feet). Tonawanda Creek at Batavia crested at 11.23 feet at 9:00 PM on the 6th (Flood Stage is 9 feet). Tonawanda Creek at Rapids crested at 12.38 feet at 12:30 AM on the 9th (Flood Stage is 12 feet). Buffalo Creek at Gardenville crested at 7.83 feet at 3:15 AM on the 6th (Flood Stage is 7 feet). Cattaraugus Creek at Gowanda crested at 11.0 feet at 12:30 AM on the 6th (Flood Stage is 10 feet). Genesee River at Avon crested at 33.85 feet at 7:30 AM on the 6th (Flood Stage is 33 feet). Oatka Creek at Garbutt crested at 6.52 feet at 8:30 AM on the 7th (Flood Stage is 6 feet). Black Creek at Churchville crested at 6.32 feet at 6:00 PM on the 7th (Flood Stage is 6 feet).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Nov 5, 6:57 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Nov 5, 6:57 PM EST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
657 PM EST Sun Nov 5 2017

.SYNOPSIS...
A cold front will slowly cross the area through early Monday morning
with several rounds of heavy rain and scattered thunderstorms, which
may result in flooding in some areas. High pressure will then bring
mainly dry and cool weather late Monday through Thursday. Even
colder air may arrive at the end of the week following a cold front
Thursday night.

&&

.NEAR TERM /THROUGH MONDAY/...
By early evening the next round of rain, the heaviest yet, will
arrive in Western NY. A strong mid level shortwave with associated
DPVA will spread across the eastern Great Lakes, with strong upper
level divergence in the right entrance region of a 120+ knot upper
level jet situated across Ontario and Quebec. At the same time, a
cold front will slowly push southeast across the area. A baroclinic
wave will develop along the front, and enhance low level convergence
and frontogenesis as the front moves across the region. PWAT reaches
1.4 inches this evening. While this would not be terribly high for
summer, at this time of year these PWAT values are 2-3 standard
deviations above normal. The combination of strong synoptic scale
forcing and anomalous moisture will set the stage for widespread
heavy rainfall across the region.

The heaviest rain will enter Western NY late this afternoon, then
spread rapidly northeast across the region through early evening.
Enough elevated instability exists to support scattered
thunderstorms as well with locally heavy rainfall. The majority of
the heavy rain will fall through about midnight, then taper off to
lighter rain late tonight as the stronger forcing and moisture
convergence moves east of the area. Additional rainfall amounts of 1-
1.5 inches are likely across Western NY and the eastern Lake Ontario
region from late this afternoon through tonight, with somewhat
lesser amounts from the Genesee Valley into the western Finger
Lakes. 2 day storm totals will exceed 2 inches across Western NY and
the eastern Lake Ontario region.

The majority of the severe weather potential will remain across Ohio
and PA where more favorable instability will be found. Expect
initial cellular convection to grow upscale into broken line
segments and progress across eastern Ohio and western PA this
evening. The northern end of this line of storms may clip the
southwest corner of NY with gusty winds and locally damaging winds
not out of the question across the western Southern Tier during the
early to mid evening.

Late tonight and Monday morning the cold front will move southeast
of the area, with showers ending from northwest to southeast. The
deeper synoptic moisture will pull away, but northwest upslope flow
and lake effect clouds will keep a good deal of cloud cover through
the day. While the airmass grows cold enough to support lake effect
clouds, the inversion remains too shallow at 5K feet to support any
lake effect showers. Moderate cold advection on Monday will force
temperatures to fall from the 50s in the morning to the 40s during
the afternoon.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Throughout Monday night through Wednesday night, fairly high surface
pressure will extend from the Northern Plains east into the Great
Lakes region.  This should ensure much needed dry weather for all of
WNY and CNY.  It should be cool however, with highs mostly in the
40s and lows near or below freezing in valley bottoms.

There is only one problem - the NAM and its close variants have
been insistent in developing a surface wave and associated area
of precipitation Tuesday/Tuesday night over PA close to the
inland sections of the Southern Tier. While there is some
credence to this scenario as there should be an upper level jet
over the nation's mid section that could conceivably create a
surface wave, the global models are much drier. For now will
lean toward the dry solution with the relatively high pressure
across the region. Precipitation would like be mostly or all
snow however, so it will be interesting to see if the other
models latch on to the NAM, or if the NAM backs off.

By late Tuesday night, all models are in better agreement with high
pressure settling across the region.  Given saturated ground, valley
fog may result in Southern Tier and some other locations.  Normally
this common occurrence wouldn't bee an issue, but fog formation
could also result in some black ice as temperatures drop into
the 20s.

By Wednesday, high pressure will continue with more dry but cool
conditions.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The coldest air of the very young winter season will arrive this
period as a strong upper level shortwave trough dips southward from
Canada and across the Great Lakes region. In fact this shortwave is
currently advancing northward from Greenland towards the North Pole
this Sunday evening...and will eventually transport arctic air
southward across the Canadian Prairies early this week.

For Thursday this shortwave trough of low pressure, and attendant
surface low will be to our west over the Central Great Lakes.
Southwesterly flow ahead of this feature will bring one more
typically mild, cloudy late autumn day to the Eastern Great Lakes
region with temperatures in the mid 40s to lower 50s. A stray shower
or two cannot be ruled out with the southwest flow, but the better
chance will be Friday night and into early Saturday. Tracking the
shortwave it will not be tapping into any moisture source, with
continental polar air crossing the region late Thursday night and
early Friday morning. Will maintain just chance Pops for
showers/snow showers along a cold front but it may end up
being a dry frontal passage for some.

Behind the cold front Friday and Saturday, 850 hPa temperatures will
be dropping to around -12 to -16C with the cold air to the north.
Looking at 850 hPa temperature climatology for Buffalo...the coldest
temperature recorded at 12Z on the 11th is -12.9C, and the moving
average is -13.6C. This airmass will rival any of the coldest
airmasses that occurred on November 10th and 11th, and thus will
forecast temperatures even below what the model guidance has. There
is still some uncertainty with the timing of the cold front, and we
could see a few 'mild hours' Friday before the cold front sweeps
through with falling temperatures during the day...especially
towards the east. Highs later Friday and Saturday will likely be in
the low to mid 30s...with overnight lows Friday night and Saturday
night in the teens to 20s. Warmest areas will be right along the
shoreline where a lake still in the 50s will moderate the falling
overnight temperatures.

Since the source of this airmass is from the dry continental region,
lake effect response will be limited. Will hold onto a chance pop
into Friday evening for some lake snow showers south/southeast of
the lakes for scattered light lake effect snow showers. After this a
broad and strong area of high pressure will maintain precipitation
free weather Friday night through Saturday night...and possibly
through the remainder of the weekend. Below normal temperatures are
expected to persist through the weekend...with Sunday perhaps not as
cold with temperatures nearing the lower 40s.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Moderate to heavy rain and scattered thunder spreading across
western NY. This will produce additional areas of MVFR to IFR VSBY.
The heavier rain will taper off to light rain after midnight, with
the light rain ending from northwest to southeast Monday morning as
a cold front moves across the area.

IFR CIGS will become more widespread even at lower elevations this
evening and continue through much of tonight as the cold front
slowly crosses the area. On Monday IFR and MVFR CIGS will improve to
VFR through the course of the day.

Outlook...
Tuesday through Friday...Mainly VFR.

&&

.MARINE...
Winds will become northwest on Monday behind a cold front. This will
bring another period of Small Craft Advisory conditions to the south
shore of Lake Ontario. High pressure will then bring a period of
lighter winds Tuesday through Wednesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch through Monday afternoon for NYZ004>008-014.
     Flood Watch through Monday afternoon for NYZ001>003-010>013-
     019>021-085.
MARINE...Small Craft Advisory from 6 AM to 10 PM EST Monday for LOZ043-
         044.
         Small Craft Advisory from 4 AM to 4 PM EST Monday for
         LOZ042.
         Small Craft Advisory until 7 PM EST Monday for LOZ045.

&&

SYNOPSIS...CHURCH/HITCHCOCK
NEAR TERM...CHURCH/HITCHCOCK
SHORT TERM...ZAFF
LONG TERM...THOMAS
AVIATION...CHURCH/HITCHCOCK
MARINE...CHURCH/HITCHCOCK
Hazardous weather outlook, Nov 5, 10:45 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1045 PM EST Sun Nov 5 2017

NYZ001>008-010>014-019-020-085-070345-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Southern Erie-
1045 PM EST Sun Nov 5 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-070345-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1045 PM EST Sun Nov 5 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ021-070345-
Allegany-
1045 PM EST Sun Nov 5 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Church

In the hours before

Local storm report, Nov 5, 9:45 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
945 PM EST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLOOD            BRIGHTON                43.12N  77.58W
11/05/2017                   MONROE             NY   SOCIAL MEDIA

            SEVERAL REPORTS OF FLOODING IN BRIGHTON

&&

EVENT NUMBER BUF1701566

SJW
Local storm report, Nov 5, 9:49 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
949 PM EST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     FLOOD            1 SW GATES-NORTH GATES  43.16N  77.71W
11/05/2017                   MONROE             NY   SOCIAL MEDIA

            SEVERAL REPORTS OF FLOODING IN GATES

&&

EVENT NUMBER BUF1701567

SJW
Local storm report, Nov 5, 9:57 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
957 PM EST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     FLOOD            3 NW HONEOYE FALLS      43.00N  77.63W
11/05/2017                   MONROE             NY   SOCIAL MEDIA

            FLOODING REPORTED ON RUSH MENDON RD IN RUSH

&&

EVENT NUMBER BUF1701568

SJW
Local storm report, Nov 5, 10:12 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1012 PM EST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLOOD            WARSAW                  42.74N  78.14W
11/05/2017                   WYOMING            NY   LAW ENFORCEMENT

            FLOODING REPORTED IN WARSAW

&&

EVENT NUMBER BUF1701569

SJW
Local storm report, Nov 5, 10:29 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1029 PM EST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND DMG     3 SSE MAYVILLE          42.21N  79.47W
11/05/2017                   CHAUTAUQUA         NY   LAW ENFORCEMENT

            TREE DOWN AT CHAUTAUQUA INSTITUTION

0655 PM     TSTM WND DMG     3 WSW CASSADAGA         42.32N  79.36W
11/05/2017                   CHAUTAUQUA         NY   LAW ENFORCEMENT

            TREE DOWN IN STOCKTON

&&

EVENT NUMBER BUF1701570
EVENT NUMBER BUF1701571

THOMAS
Local storm report, Nov 5, 10:35 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1035 PM EST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLOOD            2 SW BLASDELL           42.77N  78.87W
11/05/2017                   ERIE               NY   COCORAHS

            FLOODING REPORTED IN ATHOL SPRINGS

&&

EVENT NUMBER BUF1701572

SJW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Wyoming

When
November 5, 10:45 PM EST to November 6, 5:15 AM EST
Where
Wyoming County, 1.09 mi SSE of Attica to 1.08 mi E of Attica
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
42.855, -78.274

Tonawanda Creek at Attica crested at 9.62 feet at 2:30 AM on the 6th (Flood Stage is 8 feet).

Flood, Erie

When
November 5, 11:15 PM EST to November 6, 6:30 AM EST
Where
Erie County, 0.5 mi SE of Lancaster to 1.32 mi NW of Depew
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
42.894, -78.644

Cayuga Creek at Lancaster crested at 9.43 feet at 3:00 AM on the 6th (Flood Stage is 8 feet).

Flood, Erie

When
November 5, 11:30 PM EST to November 6, 9:30 AM EST
Where
Erie County, 0.8 mi SSE of Elma to 2.68 mi NNE of Elma
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
42.839, -78.626

Buffalo Creek at Gardenville crested at 7.83 feet at 3:15 AM on the 6th (Flood Stage is 7 feet).

Flood, Erie

When
November 5, 11:45 PM EST to November 6, 8:30 AM EST
Where
Erie County, 1.69 mi SSW of Spring Brook Station to 0.05 mi N of Lackawanna
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
42.798, -78.694

Cazenovia Creek at Ebenezer crested at 12.29 feet at 5:15 AM on the 6th (Flood Stage is 10 feet).

Flood, Cattaraugus

When
November 5, 11:45 PM EST to November 6, 2:00 AM EST
Where
Cattaraugus County, 3.97 mi E of Gowanda to 0.46 mi ESE of Gowanda
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
42.460, -78.843

Cattaraugus Creek at Gowanda crested at 11.0 feet at 12:30 AM on the 6th (Flood Stage is 10 feet).

Flood, Livingston

When
November 6, 12:30 AM EST to 3:15 PM EST
Where
Livingston County, 1.31 mi NW of South Avon to 3.06 mi WSW of Fowlerville
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
42.883, -77.789

Genesee River at Avon crested at 33.85 feet at 7:30 AM on the 6th (Flood Stage is 33 feet).

Flood, Monroe

When
November 6, 7:00 AM EST to November 8, 12:15 AM EST
Where
Monroe County, 0.98 mi ENE of Scottsville to 0.86 mi NNE of Mumford
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
43.027, -77.753

Oatka Creek at Garbutt crested at 6.52 feet at 8:30 AM on the 7th (Flood Stage is 6 feet).

Flood, Genesee

When
November 6, 10:30 AM EST to November 7, 11:30 AM EST
Where
Genesee County, 2.26 mi S of Batavia to 0.21 mi ESE of Bushville
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
42.967, -78.179

Tonawanda Creek at Batavia crested at 11.23 feet at 9:00 PM on the 6th (Flood Stage is 9 feet).

Flood, Monroe

When
November 7, 5:00 AM EST to November 8, 2:30 AM EST
Where
Monroe County, 1.77 mi ENE of Churchville to 0.53 mi ESE of Churchville
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
43.109, -77.867

Black Creek at Churchville crested at 6.32 feet at 6:00 PM on the 7th (Flood Stage is 6 feet).

Flood, Niagara

When
November 8, 3:30 PM EST to November 9, 8:15 AM EST
Where
Niagara County, 0.65 mi SSE of Wendelville to 1.79 mi N of Wendelville
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
43.061, -78.777

Tonawanda Creek at Rapids crested at 12.38 feet at 12:30 AM on the 9th (Flood Stage is 12 feet).

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729021, 729020, 729022, 729019, 729024, 729026, 729028, 729023, 729033, 729031.